Washington, 2008

Hail in Washington, June 11, 2008

June 11, 2008 · NWS OTX · 1 event in 1 county or zone

A severe thunderstorm dumped nickel size hail seven miles north-northwest of Oldtown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm dumped nickel size hail seven miles north-northwest of Oldtown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 11, 3:43 PM PST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 11, 3:43 PM PST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
443 PM PDT WED JUN 11 2008

.SYNOPSIS...
RAIN SHOWERS WILL LINGER OVER PORTIONS OF EASTERN WASHINGTON AND
NORTHERN IDAHO THIS AFTERNOON AND THIS EVENING AS A COLD UPPER
LEVEL LOW PULLS OUT OF THE REGION. WARMER...MORE SEASONAL
CONDITIONS WILL DEVELOP TOMORROW AND CONTINUE THROUGH THE WEEKEND.

&&

.DISCUSSION...
.THIS EVENING...THE SLOW MOVING UPPER LOW OVER CENTRAL MONTANA WILL
BRING ONE MORE ROUND OF MODERATE PRECIPITATION TO THE IDAHO
PANHANDLE THIS EVENING. WATER VAPOR IMAGERY AS OF 21Z...SHOWS A
DARKENING ON THE WATER VAPOR IMAGERY OVER SOUTHERN ALBERTA THAT IS
MOVING TO THE EAST. THIS IS AN AXIS OF VORTICITY PIVOTING
COUNTERCLOCKWISE ATOP OF THE UPPER LOW...AND SHOULD ENHANCE THE
SHOWERS OVER THE IDAHO PANHANDLE THIS EVENING.

THE EFFECTS OF THIS VORTICITY AXIS WILL BE FELT LESS OVER EASTERN
WASHINGTON...SINCE THE PARENT UPPER LOW OVER CENTRAL MONTANA IS
DRIFTING SOUTHEAST...PULLING THE BULK OF THE UPPER DYNAMICS AWAY
FROM THE REGION. ASIDE FROM SOME EARLY EVENING INSTABILITY
SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...THE REST OF THE
NIGHT SHOULD BE DRY OVER EASTERN WASHINGTON. THE BEST CHANCE FOR
MEASURABLE PRECIPITATION LATE THIS AFTERNOON INTO EARLY THIS
EVENING WILL BE EAST OF A LINE FROM REPUBLIC TO DAVENPORT TO
POMEROY.

AS FOR THE POTENTIAL FOR LATE AFTERNOON/EARLY EVENING
THUNDERSTORMS...EXPECT ONLY ISOLATED THUNDER EMBEDDED IN THE
SHOWERS. LOOK FOR THE BEST POTENTIAL ALONG THE CANADIAN
BORDER...NORTH OF COLVILLE AS OF 21Z...THE VALLEYS NORTH OF
SPOKANE WERE THE MOST UNSTABLE...WITH SURFACE TEMPERATURES IN
THE LOWER 60S AND DEWPOINTS IN THE LOW 40S. IF THUNDER
DEVELOPS...MID LEVEL STEERING FLOW WILL BRING STORMS ALMOST DUE
SOUTH. THE SPOKANE AREA MAY BE TOO STABLE TO SUPPORT APPROACHING
THUNDERSTORMS SINCE LIGHT RAIN HAS KEPT TEMPERATURES IN THE MID
TO UPPER 50S THIS AFTERNOON. MOST OF THE UPPER BASIN IS LIKELY TOO
DRY FOR THUNDER...WITH DEWPOINTS IN THE 30S. /GKOCH

THURSDAY THROUGH FRIDAY NIGHT...THE COLD UPPER LEVEL LOW FINALLY
RETREATS EAST OF THE REGION THURSDAY AND A SHORT WAVE RIDGE BUILDS
OVER THE INLAND NORTHWEST. THE FORECAST AREA WILL TRANSITION TO
DRIER NORTHWEST FLOW ALOFT. WHILE MUCH OF EASTERN WASHINGTON WILL
DRY OUT...THE PANHANDLE OF IDAHO WILL BENEFIT FROM LINGERING LOW
LEVEL MOISTURE AND FAVORABLE UPSLOPE FLOW SO A CHANCE OF SHOWERS
WILL REMAIN IN THE FORECAST ON THURSDAY. THERE IS SOME MODEST
INSTABILITY ACROSS THE NORTHERN PANHANDLE FOR THE AFTERNOON AND
EVENING HOURS BUT THUNDER POTENTIAL IS MARGINAL AT BEST SO NO
MENTION OF THUNDER IN THE WEATHER GRIDS THIS PERIOD. ON FRIDAY
SHORTWAVE ENERGY SCOOTS ACROSS OUR NORTHERN TIER BUT NOT MUCH
MOISTURE ASSOCIATED WITH THIS FEATURE. PRECIP LIMITED TO JUST A
SLIGHT CHANCE ACROSS THE CASCADES EARLY FRIDAY THEN FOR THE NORTHERN
IDAHO MOUNTAINS FRIDAY AFTERNOON. ONCE THIS IMPULSE MOVES EAST...A
SHORTWAVE RIDGE BUILDS AGAIN TO START THE WEEKEND. TEMPERATURES WILL
CONTINUE ON AN UPWARD TREND WITH READINGS NEAR SEASONAL NORMALS ON
THURSDAY AND SLIGHTLY WARMER ON FRIDAY. /KELCH

SATURDAY THROUGH WEDNESDAY...MODELS IN PRETTY GOOD AGREEMENT
THROUGH THE EXTENDED PERIOD. A WEAK RIDGE WILL BUILD OVER THE
INLAND NORTHWEST SATURDAY THROUGH MONDAY. MAX TEMPERATURES WILL BE
SLIGHTLY ABOVE AVERAGE...WITH MIN TEMPS RIGHT AT AVERAGE FOR THIS
TIME OF THE YEAR. MODELS SHOWING QUITE A BIT OF DRYING IN THE
ATMOSPHERE AND HAVE THEREFORE LOWERED SKY COVER. THERE WAS SOME
SLIGHT CHANCE OF PRECIP IN THE MOUNTAINS...BUT GIVEN LACK OF
MOISTURE TOOK OUT SHOWERS FOR MONDAY. MODELS AGREE ON AN UPPER
LEVEL CLOSED LOW APPROACHING THE PAC NW TUES/WED. MODELS DISAGREE
ON TIMING OF LOW MOVING THROUGH. DID NOT MAKE ANY CHANGES TO THE
TUE/WED TIME PERIOD. KEPT SLIGHT CHANCE OF SHOWERS TUE WITH A
CHANCE ON WED. TEMPERATURES LOWER BACK DOWN TO 5-10 DEGREES BELOW
AVERAGE BY WEDNESDAY WITH THE TROUGH OVERHEAD. /NISBET

&&

.AVIATION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
3Z ACROSS EXTREME EASTERN WA AND NORTH ID. WINDS WILL CONTINUE
THROUGH THE EVENING HOURS AND REMAIN SLIGHTLY ELEVATED OVERNIGHT.
WINDS WILL INCREASE AGAIN TOMORROW...THOUGH NOT AS STRONG AS TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  71  51  75  49  75 /  30  10  10   0   0   0
COEUR DALENE  44  68  49  73  46  74 /  40  20  10   0   0   0
PULLMAN        43  66  49  73  46  73 /  30  10  10   0   0   0
LEWISTON       50  74  54  80  54  80 /  30  10   0   0   0   0
COLVILLE       45  75  46  75  45  78 /  30  10  10  10  10   0
SANDPOINT      44  67  46  70  46  72 /  60  20  10  10  10   0
KELLOGG        44  60  47  67  46  71 /  70  40  20  10  10  10
MOSES LAKE     49  80  53  83  51  83 /  10   0   0   0   0   0
WENATCHEE      53  79  58  80  56  81 /   0   0   0   0   0   0
OMAK           49  78  51  80  50  80 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 11, 10:18 AM PST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1118 AM PDT WED JUN 11 2008

IDZ001>004-026-027-WAZ031>038-041>044-121830-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1118 AM PDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 78 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pend Oreille

When
June 11, 5:09 PM PST
Where
Pend Oreille County, 4.54 mi NNE of Wolfred
Measured
0.88 in hail
Reported by
Public
Coordinates
48.280, -117.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108450.